Illinois, 2017

Tornado and Flash Flooding in Illinois, July 21 to 24, 2017

July 21 to 24, 2017 · NWS DVN · 25 events in 5 counties and zones

A long duration convective event along a stalled boundary occurred. This resulted in a major heavy rain and flooding event from 3 to over 8 inches of rain falling.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.9 million
Crop damage
$1.0 million
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A long duration convective event along a stalled boundary occurred. This resulted in a major heavy rain and flooding event from 3 to over 8 inches of rain falling. Some storms become severe with damaging winds over 60 mph and isolated large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 21, 2:57 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 21, 2:57 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
357 PM CDT Fri Jul 21 2017

.SYNOPSIS...
Issued at 330 PM CDT Fri Jul 21 2017

Quasi-stationary front undulating generally west-to-east acrs
central IA and lingering outflow boundaries on northern fringe of
ongoing heat dome, to be focus of occasional rounds of severe and
heavy rain producing thunderstorms through at least Saturday
morning. Northwest flow still on track to bring about a reprieve
from the storms, heat and humidity by late Sunday and into early
next week. Until then, severe storms and flooding rains possible for
select areas of the CWA, and resultant river flooding.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 330 PM CDT Fri Jul 21 2017

Tonight...Will keep ongoing heat headlines going through Saturday
evening with lag in cooler, less humid post-frontal air not coming
until late Sunday. But with the ongoing caveat that temporary bouts
of storms, cooled outflow and convective debris will produce some
passing breaks in the excessive heat.

Earlier issued afternoon AFD update still on track, and watching
upstream convection acrs western into central IA for further
development and eventual convective watch coming. Outflow boundary
from passing showers/storms to the north and northeast, colliding
with main quasi-stationary front and holding it up from near Sioux
Falls...down to along the I80 corridor in the local area. This opens
up at least the north half of the fcst area, if not more, to
thunderstorms complexes from late this afternoon and into the
evening. Enhanced severe storms possible along the outflow boundary,
along with earlier concerns of bowing segments possibly producing 70
to 80 MPH winds at the apex. With more than one upstream
MCV/circulation seen on Visible and LLVL water vapor imagery, there
could be several "waves" of storms tonight. Also, concerns of
slightly elevated storms firing on nose of nocturnal LLJ up and over
lingering boundaries, then propagating along the same paths for
localized swaths of very heavy rainfall. Current indications suggest
that areas most susceptible for this phenomena are along and north
of the current instability gradient/I80 corridor. Thus, like
mentioned with earlier update, have gone ahead and expanded the
Flash Flood Watch for tonight for areas generally along and north of
I80. Could see localized swaths of 3-5 inches in these areas or even
more if the above mentioned training scenario unfolds and persists
longer into Sat morning.

Saturday...Just see some lingering non-severe storms or showers along
the front in the southern to eastern CWA for portions of Sat morning
and midday, then the front lights up mainly along and south of the
CWA later Sat afternoon and evening. Cool and less humid air lag
even behind the front will make for one more hot day.   ..12..

.LONG TERM...(Saturday Night through next Friday)
ISSUED AT 330 PM CDT Fri Jul 21 2017

Quick summary of the longer term, cooler and drier conditions still
on track for Late Sunday into early next week. Highs in the 70s to
low 80s for Monday and possibly Tue. Then warmer temps to try and
build back toward the area later in the week. Precip chances also
return by Wednesday night or Thu.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1243 PM CDT Fri Jul 21 2017

Incoming rounds of thunderstorms to be large impacts at most TAF
sites except maybe the BRL terminal, from late afternoon and into
mid evening with the first strong wave. Then additional storms
may fire and move along the same areas later tonight and into
early Sat morning before moving off to the east. MVFR to IFR
conditions withe the heavier bouts of storms, and concern with
sudden strong gusty winds associated with them from the west or
northwest. Heavy rain reduced VSBYS and lowered CIGs as well with
passing strong storms. Outflow boundaries will make for
challenging wind direction fcsts, plenty of variable changes
through the evening. Will leave BRL out of the mess for now, but
can't totally rule out even this southern site form getting
impacted by storms this evening and overnight. Better conditions
coming post-frontally as Saturday progresses.   ..12..

&&

.HYDROLOGY...
Issued at 330 PM CDT Fri Jul 21 2017

Maquoketa River and Wapsipinicon River... Currently below action
stage. Forecast is for significant rises and the possibility of
minor to moderate flooding developing within the next 24 hrs, but
this is largely based upon WPC 24 hr rain amounts which is 1.5 to
over 2 inches across these basins. Have issued a flood watch for
Independence, Manchester and Maquoketa since these sites based on
forecast rainfall are shown to go above flood stage within the next
24 hrs, and less than 50 percent confidence due to uncertainty on
rainfall amounts. Flooding is also shown at Dewitt and Anamosa Shaw
Rd, but these are not shown to go above FS until late in the weekend
thus far enough out and low confidence precludes anything from just
mention in AFD right now.

Rock River... Flooding is occurring along much of the Rock River
except for Moline due to routed water from recent heavy rainfall.
Additional heavy rainfall of 1.5 to 2.5 inches was used in the
generation of afternoon forecasts, which results in major flooding
at all 3 forecast points in our HSA... (Como, Joslin and Moline)
cresting late in the weekend or early next week based on this
additional rainfall. If this widespread heavy rain does not
materialize, then forecasts crests will be much lower.

Pecatonica River... River is approaching FS, and is forecast to
crest into moderate flood stage by the middle of next week.
Confidence is greatest on reaching minor flood stage, and should the
heavy rainfall not materialize over the next 24 hrs then the crest
will be lower.

Mississippi River... Rising tributary rivers over north of I-80
will likely lead to rises on the Mississippi River mostly next
week and especially from Quad Cities on southward. At this time
most are significant within bank rises or near action stage, and
these rises too are dependent on axis of heavy rainfall over the
24+ hrs.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Saturday morning for Benton-Buchanan-
     Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-Johnson-Jones-
     Linn-Muscatine-Scott.

     Excessive Heat Warning until 8 PM CDT Saturday for Cedar-Des
     Moines-Henry IA-Iowa-Jefferson-Johnson-Keokuk-Lee-Louisa-
     Muscatine-Scott-Van Buren-Washington.

     Heat Advisory until 8 PM CDT Saturday for Benton-Clinton-Jones-
     Linn.

IL...Flash Flood Watch through Saturday morning for Bureau-Carroll-
     Henry IL-Jo Daviess-Putnam-Rock Island-Stephenson-Whiteside.

     Excessive Heat Warning until 8 PM CDT Saturday for Hancock-
     Henderson-Henry IL-McDonough-Mercer-Rock Island-Warren.

     Heat Advisory until 8 PM CDT Saturday for Bureau-Putnam-
     Whiteside.

MO...Excessive Heat Warning until 8 PM CDT Saturday for Clark-
     Scotland.

&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...12
HYDROLOGY...McClure
Hazardous weather outlook, Jul 21, 3:58 PM CST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
458 PM CDT Fri Jul 21 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
458 PM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

Thunderstorms will continue to develop and move across portions of
the Outlook Area this afternoon and evening. The environment is
conducive for severe weather with damaging winds, tornadoes, flash
flooding and large hail as the main threats. A few supercell
thunderstorms are possible this afternoon and evening, before one
or more bow echoes develop and move across the area later this
evening. Some of these storms could be fast moving. Later tonight,
storms are expected to be slower moving, and possibly move across
the same areas. This may produce localized flash flooding. A Flash
Flood Watch is in effect tonight for areas generally along and
north of the Interstate 80 corridor.

The Rock and Pecatonica rivers are experiencing, or will
experience moderate to major flooding. Please see the latest
River Flood Statements and Flood Warnings for details.

Hot and humid weather will continue into this evening, with
heat indices up to 110 degrees south of Highway 30. Excessive
heat warnings and heat advisories remain in effect for most of
the outlook area through Saturday.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Additional rounds of thunderstorms are possible Saturday,
especially along and south of the Highway 34 corridor. Then
isolated thunderstorms are possible on Sunday afternoon. Severe
weather is possible for both these periods, but confidence on
timing and favored locations remains low. If severe storms do
occur Saturday, the main threats would be damaging winds and
flash flooding. Large hail may be more of a threat on Sunday
afternoon.

Hot and muggy conditions will continue Saturday, with afternoon
heat indices up to 110 degrees south of Highway 30.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon through the early
morning hours.

12

In the hours before

Local storm report, Jul 21, 4:43 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
543 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             2 W IOWA CITY           41.66N 91.57W
07/21/2017  E0.88 INCH       JOHNSON            IA   EMERGENCY MNGR

&&

RAYW
Special weather statement, Jul 21, 4:50 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
550 PM CDT FRI JUL 21 2017

ILC085-177-212330-
Jo Daviess-Stephenson-
550 PM CDT FRI JUL 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN JO DAVIESS
AND STEPHENSON COUNTIES UNTIL 630 PM CDT...

At 550 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Winslow to near Stockton. Movement
was east at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Freeport, Lena, Stockton, Warren, Cedarville, Dakota, Apple River,
Winslow, Rock City, Nora, Schapville, Buena Vista, Rock Grove, Oneco,
Orangeville, Kent, Eleroy, Damascus, Lake Le-Aqua-
na State Park and Mc Connell.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4245 8942 4222 8958 4239 9021 4251 9010
      4251 8973
TIME...MOT...LOC 2250Z 286DEG 32KT 4254 8988 4238 9001

UTTECH
Local storm report, Jul 21, 5:15 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
615 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     FUNNEL CLOUD     1 N NICHOLS             41.49N 91.31W
07/21/2017                   MUSCATINE          IA   LAW ENFORCEMENT

            JUST SOUTH OF 155TH ST AND DAVIS AVE.

&&

GROSS
Local storm report, Jul 21, 5:19 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
619 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     FUNNEL CLOUD     3 S ATALISSA            41.53N 91.17W
07/21/2017                   MUSCATINE          IA   LAW ENFORCEMENT

            REPORTED VIA ATALISSA PD NEAR 155TH AND KELLY AVE.

&&

GROSS
Local storm report, Jul 21, 5:24 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
624 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     1 S MARTELLE            42.01N 91.36W
07/21/2017                   JONES              IA   PUBLIC

            SHED DAMAGED AND LEANED OVER. REPORT VIA KCRG FACEBOOK.

&&

GROSS
Local storm report, Jul 21, 5:25 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
625 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HEAVY RAIN       OLIN                    42.00N 91.14W
07/21/2017  M2.52 INCH       JONES              IA   TRAINED SPOTTER

&&

DC

The radar

The Quad Cities radar (KDVN), 109 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 9 thunderstorm wind, 2 flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Stephenson

When
July 21, 5:32 PM CST
Where
Stephenson County, 0.86 mi SE of Freeport
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Fire Department/Rescue
Coordinates
42.270, -89.610

The local fire department reported a tree branch fell and brought down a power line.

Thunderstorm Wind, Rock Island

When
July 21, 6:16 PM CST
Where
Rock Island County, 2.68 mi ESE of Andalusia
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.420, -90.670

A trained spotter reported wind knocked down a 5 inch in diameter healthy tree branch off a silver maple tree.

Thunderstorm Wind, Rock Island

When
July 21, 6:18 PM CST
Where
Rock Island County, 1.38 mi N of Taylor Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.400, -90.670

A trained spotter reported power lines were down.

Tornado, Whiteside

When
July 21, 6:19 PM CST to 6:26 PM CST
Where
Whiteside County, 0.23 mi NE of Fulton to 3.94 mi ENE of Fulton
Rating
EF1
Path length
3.72 mi
Path width
150 yd
Property damage
$40,000
Crop damage
$2,000
Reported by
NWS Storm Survey
Coordinates
41.872, -90.167

Tornado was rated an EF-1 which touched down on the eastern shore of the Mississippi River and hit the city of Fulton Illinois. The tornado tracked east northeast and caused damage to mainly trees and a cemetery along its 3.7 mile path and max width of 150 yards. Two garages and one farm outbuilding, and some corn were also damaged.

Thunderstorm Wind, Rock Island

When
July 21, 6:20 PM CST
Where
Rock Island County, 0.86 mi SE of Milan
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.440, -90.560

A public report was received of 2 to 4 inch in diameter tree limbs were down.

Thunderstorm Wind, Whiteside

When
July 21, 6:21 PM CST
Where
Whiteside County, 0.51 mi E of Fulton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.870, -90.160

Local law enforcement reported trees down across the town of Fulton.

Thunderstorm Wind, Whiteside

When
July 21, 6:24 PM CST
Where
Whiteside County, 2.48 mi NE of Fulton
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.890, -90.130

Local law enforcement reported a barn was blown down.

Thunderstorm Wind, Rock Island

When
July 21, 6:25 PM CST
Where
Rock Island County, 1.04 mi E of (Mli) Quad City Arpt
Measured
62 kt (71 mph) measured gust
Property damage
$100,000
Reported by
ASOS
Coordinates
41.450, -90.500

A wind gust of 71 mph was measured by the Moline Airport ASOS site.

Thunderstorm Wind, Rock Island

When
July 21, 6:34 PM CST
Where
Rock Island County, 1.7 mi ESE of Moline
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.490, -90.490

A public report was received of 2 to 4 inch in diameter tree limbs down.

Thunderstorm Wind, Carroll

When
July 21, 6:48 PM CST
Where
Carroll County, 0.69 mi S of Milledgeville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.960, -89.780

A public report was received of 3 inch in diameter tree branches down.

Flash Flood, Stephenson

When
July 21, 8:00 PM CST to 11:00 PM CST
Where
Stephenson County, 0.65 mi WSW of Lake Leaquana to 1.1 mi NNW of Lena
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.415, -89.841

The county emergency manager reported Highway 73 at Louisa Road was closed due to flooding.

Flash Flood, Stephenson

When
July 21, 8:00 PM CST to July 22, 3:00 AM CST
Where
Stephenson County, 1.27 mi NNW of Pearl City to 1.21 mi SW of Pearl City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.286, -89.843

The Illinois Department of Highways reported Route 73 near Pearl City was flooded.

Flash Flood, Stephenson

When
July 21, 8:00 PM CST to July 22, 5:00 AM CST
Where
Stephenson County, 1.65 mi SSE of Buena Vista to 2.74 mi SSE of Red Oak
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.407, -89.660

Local law enforcement reported portions of several county roads closed due to high water.

Flash Flood, Jo Daviess

When
July 21, 8:00 PM CST to July 22, 8:00 PM CST
Where
Jo Daviess County, 2.81 mi NNW of East Dubuque to 3.38 mi SSW of Whitton
Cause
Heavy Rain
Property damage
$6.5 million
Crop damage
$1.0 million
Reported by
Emergency Manager
Coordinates
42.518, -90.650

Widespread flash flooding occurred throughout the county from 3 to over 9 inches of rain. Almost 1000 structures were flooded. Two water treatment sewage plants sustained damage with thousands of acres of crops lost. Preliminary damage estimates are between 7 and 8 million dollars.

Flash Flood, Carroll

When
July 21, 9:47 PM CST
Where
Carroll County, 1.51 mi E of Savanna to 1.79 mi N of Savanna Stransky Arp
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.078, -90.121

Local law enforcement reported a gravel road was washed out.

Flash Flood, Stephenson

When
July 21, 11:15 PM CST
Where
Stephenson County, 1.19 mi NNW of Lena to 2.9 mi ENE of Kent
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.395, -89.841

Local law enforcement reported 4 road closures in Stephenson County due to flash flooding. Highway 20 west was closed at Damier Road. Highway 20 was closed at Kiever Road. Highway 20 was closed west of Galena Road to the county line. Highway 73 was closed west of Louisa Road.

Flash Flood, Jo Daviess

When
July 22, 12:04 AM CST to 6:04 AM CST
Where
Jo Daviess County, 1.31 mi NW of Stockton to 0.93 mi WSW of Stockton
Cause
Heavy Rain
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
42.362, -90.020

A trained spotter reported widespread flooding in the town of Stockton. Rainfall totals reached 7.81 inches in 6 hours.

Flash Flood, Jo Daviess

When
July 22, 12:33 AM CST to July 24, 3:33 AM CST
Where
Jo Daviess County, 2.13 mi ESE of Apple River Canyon Sp to 1.52 mi NW of Stockton
Cause
Heavy Rain
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
42.442, -90.010

A trained spotter reported a brand new bridge was washed on the main road out of Stockton. The spotter reported it was the worst flooding he had ever seen in over 20 years.

Flash Flood, Carroll

When
July 22, 1:20 AM CST to 4:20 AM CST
Where
Carroll County, 1.31 mi WNW of Chadwick to 0.92 mi SW of Chadwick
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.029, -89.903

Local law enforcement reported a guard rail was washed out on Route 40 near Chadwick.

Flash Flood, Jo Daviess

When
July 22, 2:37 AM CST to 5:37 AM CST
Where
Jo Daviess County, 0.63 mi NW of Apple River Canyon Sp to 0.47 mi W of Apple River Canyon Sp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.457, -90.058

Local law enforcement reported numerous vehicles were stranded in high water.

Flash Flood, Jo Daviess

When
July 22, 3:11 AM CST to 6:11 AM CST
Where
Jo Daviess County, 1.33 mi WNW of Stockton to 0.72 mi W of Stockton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.357, -90.024

The Illinois Department of Highways reported Highway 20 east of Stockton was closed due to high water.

Flash Flood, Jo Daviess

When
July 22, 3:11 AM CST to 6:11 AM CST
Where
Jo Daviess County, 2.24 mi S of Elmoville to 2.77 mi S of Elmoville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.238, -90.053

The Illinois Department of Highways reported Route 78 north of the Carroll County line was closed due to water.

Flash Flood, Stephenson

When
July 22, 3:11 AM CST to 6:11 AM CST
Where
Stephenson County, 0.77 mi NNW of Pearl City to 0.91 mi SSW of Pearl City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.281, -89.833

The Illinois Department of Highways reported Route 73 near Pearl City was Flooded.

Flood, Jo Daviess

When
July 22, 9:13 AM CST to 9:13 PM CST
Where
Jo Daviess County, 1.85 mi WNW of Galena to 1.31 mi SW of Galena
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.430, -90.454

The county emergency manager reported that the Galena River was flooded and the flood gates are closed in Galena. Numerous grade crossings were under water or damaged.

Flood, Stephenson

When
July 22, 11:50 AM CST to 5:50 PM CST
Where
Stephenson County, 0.55 mi NW of Lena to 0.48 mi SW of Lena
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.386, -89.837

A trained spotter reported widespread flooding. A road was underwater for at least the length of a football field in a location does not normally flood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyThe tornado archive for Illinois, 2017Warnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715535, 715536, 715537, 716075, 715538, 715539, 715540, 715541, 715542, 715543, 716092, 716097, 716098, 716674, 716099, 716100, 716102, 716103, 716105, 716107, 716110, 716112, 716114, 716119, 716121.